PDA

View Full Version : Please don't yell at me...



goodnightjunebug
06-26-2006, 08:43 AM
Ok, I know everyone will yell at me...and I won't do this...I am just thinking out loud...I have been on Plaquenil for about 7 mos. I feel really good and I tend to question myself whether or not I felt as bad as I think I did last year. I did not have a 100% sure diagnosis to begin with..so now I feel like "testing" whether or not the Plaquenil is really doing the helping or whether I just am just ...better. (This is the result of one who thinks to much...I drive my self crazy...ugghhh) My girlfriend who is a research RN (and also has scleroderma) said if you go off your meds they may not work as well the second time around. Has anyone gone off their meds...to see if they were really working? I don't really dare...I guess I just want to know a definitive "yes" or "no" as to whether or not I have Lupus. I don't want to be on meds if I don't really need them. I have had "low positive" blood work for ANA(1:160) and "low Positive" anticardiolipin antibodies. Fatigue is the major symptom with mild to moderate arthralgia(pain, no swelling)
I had a single purpura on my hip and 2 round raised quarter sized circles on my other hip, they looked like the discoid rash I saw on dermatlas.com.( but the hip area is a very rare place for lupus rashes...so I tend to disregard them as did my Dr.) I get tiny red bumps on the top of my scalp that bleed if I rub them. I have extrememly thick hair so I don't know if the clumps in the drain that come out are normal or not, I think they are...except that I have a halo of tiny new hairs growing in on my hairline. Any of these things could be explained away as something else. I really hate not knowing...Grrrr. I'm not in denial...I just don't want to convince myself I have it if I don't. This is SOOOOOOOOOOOOO aggravating! Anyone gone through this? Junebug

Sheryl
06-26-2006, 09:02 AM
I can understand how you feel June Bug. I spend a lot of time thinking that maybe I just have the antibodies in my blood (I have the anticardiolipin and the dsDNA antibodies) but don't really have "active" lupus or something. I really don't WANT to have lupus. I don't have any of the classic lupus symptoms yet, except my hair started falling out last week. :(

I did have an attack on my CNS (called transverse myelitis) which has left me mostly numb below the chest (although it's getting better slowly).

BUT- here's what I decided: the plaquenil isn't causing me any side effects that I can tell. Although I hate being on medications, especially if I'm not sure I need them, I would hate it worse if I went off, and then another attack happened, and what if this time it was worse and I ended up paralized or something? Then wouldn't I wish I'd taken that silly little pill??

I alos would suggest you ask your doctor if you should be taking aspirin because of the anticardiolipin antibodies. The are known to cause blood clots, and often people are put on aspirin as a preventative measure, but plaquenil also has some mild anticoagulant effects, so your doc. may feel that it is helping in that regard too.

Just my thoughts, I don't mean to be "yelling at you" just sharing my own feelings.

ganesha
06-27-2006, 02:28 PM
Junebug,
This advice is coming from someone who had refused medications for months now for my lupus, but I made an appointment for tomorrow and will likely take the prescriptions suggested as my health has gotten to the point where the side effects cant be worse than I already feel each day.

But my intuition tells me that you felt bad, you tested positive, and you reacted well to the medications. It seems unlikely to be coincidence, but it is possible. I would imagine that tapering off the meds slowly, and with your doctors assistance in monitoring your health and bloodwork you might be able to get off the meds. Especially if you can find some alternative therapies to help the inflammation, and experiment with diet changes that might help you keep on the right road. But I would always be on the ready for symptoms to return, and still stay in touch with your doctors. For the last 6 months I hoped I could effect lifestyle changes that would bring me around, but I am now resigned to the idea that I may need the pharmaceuticals for the short term until I can find what works for me. And then hopefully control the condition more wholistically. It seems to work for some, but we are all so different. You have tough decisions ahead, but I think it is healthy to think outside the box and not take all doctors word as gospel. Good luck.
Brent